South Dakota, 2009Damaging Winds in South Dakota, August 15, 2009
August 15, 2009 · NWS UNR · 4 events in 3 counties and zones
A line of severe thunderstorms brought wind gusts to 70 mph across parts of southwestern South Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms brought wind gusts to 70 mph across parts of southwestern South Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 1:04 PM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 15, 1:04 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
204 PM MDT SAT AUG 15 2009
.DISCUSSION...19Z SURFACE ANALYSIS HAS LOW PRESSURE OVER THE
EASTERN DAKOTAS WITH COLD FRONT STRETCHING BACK THROUGH WESTERN
NEBRASKA. TEMPERATURES RANGE FROM THE 50S AND 60S IN NORTHEAST
WYOMING TO AROUND 80 ALONG THE SOUTHERN SOUTH DAKOTA BORDER. CLOUD
COVER CONTINUES TO INCREASE FROM WEST TO EAST. UPPER LEVEL
ANALYSIS HAS VIGOROUS LOW CENTER OVER SOUTHERN ALBERTA WITH STRONG
SHORTWAVE EJECTING NORTHEAST THROUGH WYOMING ATTM.
FOR LATE THIS AFTERNOON AND TONIGHT...SHOWERS AND THUNDERSTORMS
WILL BE ON THE INCREASE FROM WEST TO EAST AS POTENT SHORTWAVE IN
SOUTH CENTRAL WYOMING LIFTS NORTHEAST. LINE OF STORMS IS ALREADY
ORGANIZED ACROSS THIS AREA AND WILL BE MOVING INTO NORTHEAST
WYOMING SHORTLY...AND INTO THE BLACK HILLS AREA WITHIN THE NEXT 3
HOURS. BOTH NAM AND GFS STILL PROG A WIDE SWATH OF PRECIP ACROSS
THE AREA THIS EVENING. A FEW STORMS COULD BE STRONG TO SEVERE
ACROSS FAR SOUTHERN PORTIONS OF SOUTH DAKOTA. OTHERWISE...RAIN
SHOWERS AND ISOLATED THUNDER IS EXPECTED MOST OF THE NIGHT ACROSS
THE REMAINDER OF THE AREA.
UPPER LOW WILL BE NORTH OF THE REGION FOR SUNDAY AND MONDAY. DRIER
WESTERLY FLOW WILL BE IN PLACE ACROSS THE AREA. A FEW SHOWERS OR
STORMS ARE STILL POSSIBLE ON SUNDAY...MAINLY ACROSS NORTHERN PARTS
OF THE AREA. TEMPS WILL BE MUCH COOLER THAN AVERAGE...WITH HIGHS
MOSTLY IN THE 60S AND 70S. A FEW SHOWERS AND STORMS ARE POSSIBLE
SUNDAY NIGHT AS WELL WITH ADDITIONAL WEAK ENERGY CROSSING THE
AREA. MONDAY LOOKS MAINLY DRY WITH JUST A SLIGHT CHANCE OF
AFTERNOON STORMS ACROSS SOUTHWEST SD.
EXTENDED...NORTHWEST FLOW ALOFT OVER THE NRN PLAINS WILL CONTINUE
THROUGH THE WEEK. A REINFORCING SHOT OF COOLER AIR WILL PENETRATE
THE AREA ON WEDNESDAY AS A STRONG UPR WAVE IN THE NORTHWEST FLOW
MOVES THRU. THIS SHOULD KEEP TEMPS BELOW NORMAL FOR MUCH OF THE
WEEK...ALTHOUGH THERE IS SOME INDICATION THAT AN UPR RIDGE WILL
BEGIN TO BUILD INTO THE NRN ROCKIES BY THE END OF THE WEEK. IF THIS
HAPPENS...TEMPS WOULD RETURN TO NEAR AVERAGE READINGS TOWARDS THE
END OF THE WEEK OR WEEKEND. THERE WILL ALSO BE PERIODIC CHANCES FOR
PCPN THROUGH MIDWEEK.
&&
.AVIATION...CDFNT CROSSING THE REGION WILL SPREAD MVFR AN LOCALIZED
IFR CIGS ALONG WITH WDSPRD RAIN FROM WEST TO EAST TONIGHT.
CONDITIONS WILL SLOWLY IMPROVE SUNDAY MRNG.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 15, 5:14 AM MST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
614 AM MDT SAT AUG 15 2009
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
614 AM MDT (714 AM CDT) SAT AUG 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...MAINLY
DURING THE AFTERNOON AND EVENING HOURS...AS A STRONG COLD FRONT
CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF A LINE FROM PHILIP
TO PINE RIDGE. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN
THREATS FROM ANY SEVERE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA SUNDAY AFTERNOON AND NIGHT.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Aug 15, 3:20 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT SAT AUG 15 2009
SDZ027-041-152315-
FALL RIVER-SOUTHERN FOOT HILLS-
INCLUDING THE CITIES OF...ANGOSTURA RESERVOIR...ARDMORE...
COLD BROOK RESERVOIR AND COTTONWOOD SPRINGS DAM
420 PM MDT SAT AUG 15 2009
...STRONG THUNDERSTORMS APPROACHING THE AREA...
AT 418 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF
EDGEMONT TO 11 MILES SOUTHEAST OF ARDMORE...AND WERE MOVING
NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
COTTONWOOD SPRINGS DAM...
DOWNTOWN HOT SPRINGS AND ANGOSTURA RESERVOIR...
MAVERICK JUNCTION AND COLD BROOK RESERVOIR...
OELRICHS...
ORAL AND SMITHWICK...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 800 PM
MDT.
JOHNSON
Thunderstorm Wind, Oglala Lakota
- When
- August 15, 4:02 PM MST to 4:05 PM MST
- Where
- Oglala Lakota County, 1 mi S of Oglala to Oglala
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.166, -102.750
Large tree branches were broken off trees.
Thunderstorm Wind, Oglala Lakota
- When
- August 15, 4:25 PM MST
- Where
- Oglala Lakota County, (Ien)pine Ridge Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.020, -102.520
Thunderstorm Wind, Bennett
- When
- August 15, 5:00 PM MST
- Where
- Bennett County, 1 mi W of Allen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.280, -101.950
Wind gusts were estimated around 60 mph.
Thunderstorm Wind, Jackson
- When
- August 15, 5:55 PM MST
- Where
- Jackson County, 12.1 mi ENE of Wanblee
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.643, -101.450
Wind gusts were estimated around 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 15, 20092 deaths · 1 event
- Flash Flooding and Hail in Nebraska, August 15 to 16, 2009$140,000 · 0.88 in hail · 5 events
- Flash Flood and Hail in Nebraska, August 15, 20091.25 in hail · 18 events
- Flash Flood and Hail in Kansas, August 15, 2009$11,000 · 1 in hail · 12 events
- Hail and Damaging Wind in Kansas, August 15, 20091.5 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 20093 events
- Hail and Damaging Winds in Nebraska, August 15, 20091.5 in hail · 3 events
- Hail in Wyoming, August 15, 20091.12 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 20092 events
- Hail in Colorado, August 15, 2009$10,000 · 1.75 in hail · 2 events
- Damaging Winds in Florida, August 15, 2009$5,000 · 50 kt wind · 2 events
- Damaging Winds in Colorado, August 15, 200952 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186290, 186296, 186297, 186298.